Mississippi, 2021

Tornadoes and Flash Flooding in Mississippi, June 7 to 8, 2021

June 7 to 8, 2021 · NWS MEG · 18 events in 9 counties and zones

An upper low parked over the Mid-South resulted in widespread showers and thunderstorms across North Mississippi during the early morning hours of June 8, 2021. Some locations received up to 4 inches of rain before sunrise which set the stage for flash flooding later that morning into the afternoon as a mesoscale convective vortex pushed into the Mid-South.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$632,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper low parked over the Mid-South resulted in widespread showers and thunderstorms across North Mississippi during the early morning hours of June 8, 2021. Some locations received up to 4 inches of rain before sunrise which set the stage for flash flooding later that morning into the afternoon as a mesoscale convective vortex pushed into the Mid-South. This feature resulted in several areas of showers and thunderstorms moving across North Mississippi during the day with numerous reports of flash flooding and 24-hour rainfall totals of more than 6 inches. During the afternoon enough surface-based instability developed to support a few severe storms with damaging winds and a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 7, 2:44 PM CST, 16 minutes earlier.

Area forecast discussion, Jun 7, 2:44 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
344 PM CDT Mon Jun 7 2021

.DISCUSSION...

Showers and sub-severe thunderstorms are ongoing across much of
the Midsouth with the greatest concentration and strongest storms
over north Mississippi. Cloud cover and showers have kept
temperatures in check across portions of the Midsouth, though
brief breaks in clouds have resulted in quick spikes of
temperatures into the low 80s. Storms should weaken after sunset
but due the presence of a weak upper level low at least showers
should continue through the night.

Tomorrow, the Storm Prediction Center has included much of the
Midsouth in a marginal risk for severe thunderstorms. Storms will
likely be diurnally enhanced during the afternoon hours and could
result in localized damaging wind. The upper low will begin to
shift away from the area late tomorrow, but much of the Midsouth
will remain on the east side of a broad trough. As a result more
rain and thunderstorms will continue through midweek, and possibly
through Friday. The risk of strong or severe storms looks low.

Portions of the Midsouth may see 2-3 inches of rainfall over the
next several days. Since the rain is spread over multiple days we
do not plan to issue a watch immediately, but depending on where
storms track, one may eventually be needed.

Temperatures are expected to remain seasonably mild through the
work week, but may trend a degree or two warmer by Friday. Expect
highs in the low to mid 80s through Thursday and in the mid to
upper 80s Friday.

Next weekend, guidance shows a ridge trying to build in from the
west. As a result, expect afternoon highs back in the upper 80s to
near 90 degrees and less rainfall.

30

&&

.AVIATION...
/18z TAFs/

A complex of showers and storms, is currently moving through the
Mid-South. Overall, storms have remained sub- severe with
occasional lightning. JBR and MEM will have a lull in activity
for a few hours this afternoon. Similarly, most sites will have a
period of VFR conditions as this complex moves through.

Latest KNQA radar scans show more scattered showers and storms
across SE Arkansas and central Mississippi moving NE. This next
round is forecast to move into TUP as early as 20z before
continuing to the remaining sites near 00z. CIGs will lower to
MVFR overnight and could decrease to IFR before sunrise. South
winds will persist through the period ranging from 5-10 kts.

17

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 7, 2:08 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
308 PM CDT Mon Jun 7 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-082215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
308 PM CDT Mon Jun 7 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Expect showers and thunderstorms this afternoon. These storms
could produce locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Expect showers and thunderstorms each afternoon through at least
Wednesday. These showers and storms could produce locally heavy
rainfall. A few storms may produce brief gusty wind tomorrow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 7, 2:15 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
315 PM CDT Mon Jun 7 2021

MSZ015-072045-
Pontotoc MS-
315 PM CDT Mon Jun 7 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Pontotoc County in northeastern Mississippi...

At 314 PM CDT...a strong thunderstorm producing winds in excess of 40
mph was located over Pontotoc, moving northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Pontotoc County should monitor this storm closely.

LAT...LON 3438 8924 3438 8893 3436 8893 3436 8882
      3417 8883 3415 8925
TIME...MOT...LOC 2014Z 222DEG 16KT 3428 8902

The radar

The Memphis radar (KNQA), 123 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 3 thunderstorm wind, 3 tornado, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Panola

When
June 7, 3:00 PM CST to June 8, 3:00 PM CST
Where
Panola County, 8 mi SE of Batesville
Reported by
Trained Spotter
Coordinates
34.238, -89.851

A 24-hour rainfall total of 6.38 inches was measured.

Heavy Rain, Yalobusha

When
June 8, 3:11 AM CST to 3:11 PM CST
Where
Yalobusha County, 6 mi E of Tillatoba
Reported by
RAWS
Coordinates
34.000, -89.775

A 12-hour rainfall total of 5.38 inches was measured.

Flash Flood, Panola

When
June 8, 8:00 AM CST to 10:30 AM CST
Where
Panola County, 0.14 mi ESE of Horatio to 1.07 mi ENE of Sardis
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
34.429, -90.048

Several cars were stalled in floodwaters due to street flooding in Batesville. Part of Old Panola Road was washed out near the bridge over the Tallahatchie River. In total, 23 roads were impacted across Panola County.

Flash Flood, Tallahatchie

When
June 8, 8:45 AM CST to 11:15 AM CST
Where
Tallahatchie County, Charleston to 0.98 mi NNE of Charleston
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.000, -90.050

Several cars were stalled in floodwaters due to significant street flooding in Charleston.

Flash Flood, Yalobusha

When
June 8, 9:00 AM CST to 3:00 PM CST
Where
Yalobusha County, 3.98 mi E of Water Vly to 4.15 mi SSE of Water Vly
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
34.176, -89.561

A creek running under County Road 224 east of Water Valley eroded the ground under the road. The roadbed was left intact. A vehicle drove over the compromised road, causing the roadbed to collapse. The vehicle fell into the creek and the driver had to be pulled out. Several mobile homes were flooded along Oklahoma Street in Coffeeville. There was significant flooding on Central Street in Water Valley. In total, six homes and three roads were impacted.

Flash Flood, Lafayette

When
June 8, 9:10 AM CST to 2:00 PM CST
Where
Lafayette County, 0.87 mi NW of Paris to Tula
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.188, -89.482

Numerous roads were blocked due to significant flooding across Lafayette County. County Road 381 was closed and there was flooding in the Oaks Subdivision just north of Oxford.

Flash Flood, Tallahatchie

When
June 8, 9:15 AM CST to 3:30 PM CST
Where
Tallahatchie County, Tutwiler to 0.38 mi SSE of Tutwiler
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.020, -90.430

There was widespread flooding in the Tutwiler area. There were eight inches of water in at least two homes on West Street.

Flash Flood, Union

When
June 8, 11:20 AM CST to 1:30 PM CST
Where
Union County, 3.67 mi E of Cornersville to 3.36 mi WSW of Myrtle
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.554, -89.186

County Road 7 and County Road 299 were flooded with more than 6 inches of flowing water.

Flash Flood, Union

When
June 8, 1:00 PM CST to 3:00 PM CST
Where
Union County, New Albany to 0.5 mi WSW of New Albany
Cause
Heavy Rain
Property damage
$50,000
Reported by
Social Media
Coordinates
34.500, -89.000

Several cars were stalled in floodwaters in downtown New Albany. Water was several feet deep in some locations, including Main Street.

Thunderstorm Wind, Lee

When
June 8, 1:20 PM CST to 1:30 PM CST
Where
Lee County, 4.56 mi S of Bissell to 0.97 mi WSW of Verona
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.184, -88.815

Several trees were knocked down in Palmetto and Verona. A large tree fell on a house in Verona.

Tornado, Lee

When
June 8, 1:26 PM CST to 1:27 PM CST
Where
Lee County, 2.59 mi W of Verona to 2.12 mi W of Verona
Rating
EF0
Path length
0.48 mi
Path width
50 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.195, -88.745

A weak tornado touched down just west of Verona. A few trees were knocked down. Peak winds were estimated at 60 mph.

Tornado, Lee

When
June 8, 1:28 PM CST to 1:29 PM CST
Where
Lee County, 1.1 mi NW of Verona to 1.14 mi NNW of Verona
Rating
EF0
Path length
0.4 mi
Path width
50 yd
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.213, -88.711

A weak tornado touched down near Highway 45 and Highway 278. Large drainage pipes were thrown across the highway and a fence was knocked down around a business. A 53-foot trailer was flipped over. Peak estimated winds were 70 mph.

Thunderstorm Wind, Lee

When
June 8, 1:42 PM CST to 1:47 PM CST
Where
Lee County, 0.32 mi SE of Mooreville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.267, -88.576

Trees and powerlines were knocked down in Mooreville.

Tornado, Lee

When
June 8, 1:42 PM CST to 1:43 PM CST
Where
Lee County, 1.13 mi NNE of Mooreville to 1.43 mi NNE of Mooreville
Rating
EF0
Path length
0.4 mi
Path width
50 yd
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.286, -88.576

A weak tornado touched down near County Road 1479 north of Mooreville. A few trees were knocked down causing minor damage to a mobile home and vehicle. Peak winds were estimated at 65 mph.

Thunderstorm Wind, Itawamba

When
June 8, 2:25 PM CST to 2:30 PM CST
Where
Itawamba County, 0.48 mi S of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.363, -88.318

A tree was knocked down across Highway 25 in front of Fairview School.

Flash Flood, Union

When
June 8, 2:56 PM CST to 5:00 PM CST
Where
Union County, 1.31 mi ESE of Flatwood to 1.1 mi SE of Flatwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.391, -89.110

Portions of County Roads 102 and 104 were closed due to flash flooding.

Flash Flood, Pontotoc

When
June 8, 3:00 PM CST to 5:00 PM CST
Where
Pontotoc County, 2.99 mi ESE of Wallfield to 3.43 mi ENE of Gershorm
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.106, -88.976

County Road 102 was closed due to flash flooding.

Flash Flood, Quitman

When
June 8, 3:51 PM CST to 5:00 PM CST
Where
Quitman County, 1.16 mi WSW of Neels Ferry to Neels Ferry
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.415, -90.319

Several low-lying roads were flooded in northwest Quitman County.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyThe tornado archive for Mississippi, 2021Warnings in Mississippi, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970183, 970184, 970155, 970157, 970161, 970169, 970172, 970174, 970176, 970197, 970558, 970194, 970200, 970556, 970201, 970177, 970179, 970180.